My brother-in-law sent me an e-mail about how to remove ticks. It was attributed to a school nurse who suggested applying a glob of liquid soap to a cotton ball and covering the tick with the cotton ball for 20 seconds. Presumably, when you remove the cotton ball, the tick will come out and be stuck to the cotton ball. Is this a good way to remove ticks? We are having a bumper crop this year.
According to Snopes.com, this e-mail has been circulating on the Internet for more than two years. It sounds credible, but it is not true. Putting liquid soap, petroleum jelly, Vicks VapoRub, fingernail polish or any other goo on a tick will not make it let go faster. Aggravating a tick might cause it to regurgitate saliva into the bite, increasing the risk of infection.
The Centers for Disease Control and Prevention recommend grasping the tick with tweezers as close to the skin as possible. Use a gentle, steady motion to pull the tick straight away from the skin.
Prompt removal reduces the risk of infection. Symptoms such as rash, fatigue, chills, fever, headache, muscle and joint aches could signal either Lyme disease or Rocky Mountain spotted fever. Both require prompt medical attention.
Five years ago, I developed duodenal ulcers after taking Fosamax for six weeks. I was also taking ibuprofen for headaches at the same time. Last year, after taking baby aspirin for a few months, an endoscopy revealed more ulcers. I was diagnosed with H. pylori and treated with antibiotics. I have bad osteoarthritis pain in my right knee and hip and would love to take ibuprofen instead of Tylenol, but I don't want to take omeprazole long term and don't want to risk another ulcer. Since the H. pylori is gone, could I risk the ibuprofen? Or is there some other agent I could take that would relieve the pain without causing ulcers?
The combination of Fosamax with the nonsteroidal anti-inflammatory drug (NSAID) ibuprofen was a prescription for trouble. Both medications can cause ulcers. A study of Fosamax together with a different NSAID, naproxen, showed that ulcers were more likely in women taking both medicines (Archives of Internal Medicine, Jan. 8, 2001).
Helicobacter pylori (H. pylori) is a stomach infection that increases the risk of ulcers. Even without H. pylori, you might still be susceptible to ulcers if you take aspirin or an NSAID.
Ask your doctor about either Disalcid or Trilisate, anti-inflammatory drugs that are less likely to cause stomach irritation.
I have read about licorice raising blood pressure, but is it red or black licorice? I have never suffered from high blood pressure, and I enjoy red licorice once in a while. I don't notice any side effects from eating it. Is it safe?
Red licorice is totally safe. It doesn't contain the ingredient (glycyrrhizin) found in black licorice that might raise blood pressure.
Does drinking tea limit iron absorption? I usually have a cup of black decaffeinated tea in the morning after taking my vitamins (and Slow Fe, an iron pill). I drink several glasses of iced tea throughout the day and wonder if that also might have an impact. I am anemic and cannot donate blood because my iron levels are too low.
Tannins in tea can combine with iron from your pill and keep it from being absorbed, thereby wiping out its benefit. Iron that comes from meat (heme iron) is not affected by tannin. But drinking iced tea throughout the day could interfere with the absorption of iron from other food sources such as spinach. To maximize your iron absorption, take it at least an hour before or two hours after you drink any tea. Take it with orange juice or vitamin C, because ascorbic acid improves iron absorption.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy.com.